Opioids are powerful pain relievers your doctor can prescribe to manage acute and chronic pain. Most opioids come in pill or tablet form and can be taken by mouth. Sometimes, doctors prescribe a potent opioid that comes in patch form.
It’s important to take opioids exactly as prescribed by your doctor. Not following the instructions can cause overdose and even death.
Path to improved health
Opioids block pain signals in the brain. Many opioids are available in short- and long-acting forms. Short-acting forms work faster than long-acting forms, but for shorter periods. The long-acting forms are used to treat long-lasting pain. Opioids may not remove all of your pain, but they may improve your daily function.
How do I safely take opioids?
While opioids can help with your pain, they may also cause dangerous side effects. That’s why it’s important to tell your doctor about all medicines and supplements you are taking. Also, follow dosage instructions carefully for opioids. Don’t mix opioids with alcohol, illegal drugs, or even other medicines.
When you get your opioid prescription filled, check the packaging to make sure it’s the right medicine prescribed for you.
Carefully read and follow the label directions before taking the medicine.
Never take opioids if you’re pregnant or may be pregnant. These medicines can cause major problems for your unborn baby.
Because it’s so important to keep track of your opioid medicines, use this Printable Patient Tip Sheet to record when you take them.
How do I safely store opioids?
All opioids should be stored in their original packaging.
Don’t store them in places medicines are usually kept, such as in a bathroom or kitchen cabinet. Instead, place them in a locked cabinet, lockbox, or other location where people can’t easily access them.
Carefully note when and how much medicine you take in order to keep track of how much is left.
How do I safely dispose of opioids?
Opioids should never be kept at home after your pain is gone. Having them at home may encourage opioid abuse by friends and family members.
Opioids—both pill and patch forms—often come with instructions for flushing unused medicine down the toilet. This can prevent unintentional use or illegal abuse. Even used patches contain enough medicine to be deadly. To dispose of a pain patch, fold it in half so the sticky sides are together, then flush it right away.
What if my community doesn’t allow flushing unused pills?
If your community warns against flushing unused medicines down the toilet, follow these steps:
- Remove personal information from the prescription label and keep the medicine in its original container.
- Add water to solid pills. Also add a nontoxic substance, such as coffee grounds, dirt, or kitty litter to the container. This will keep others from finding and using the opioids.
- Seal the container with duct tape and place inside a second, unmarked container.
- Then place in the trash.
If you are not sure about how to dispose of a medicine, ask your doctor.
Many communities also offer medicine take-back programs. You can give your unused opioids to these programs. Ask your doctor for information.
Things to Consider
The abuse of opioids is a significant public safety concern. Teenagers and young adults most commonly get these medicines at home where another family member has stored them. If you think someone has taken your medicine, contact the police immediately to file a report.
What are the signs of overmedication or overdose?
Anyone using opioids is at risk of overmedication or overdose if they take too much. You are much more at risk of overmedication or overdose if you have never taken opioids.
Some signs of overmedication include:
- Slurred speech, stumbling while walking, dizziness, or confusion.
- Excessive drowsiness or difficulty staying alert.
- Difficulty waking from sleep.
Some signs of overdose include:
- Cannot stay awake or if awake, is unable to speak or be kept awake.
- Trouble breathing, including slow, shallow breathing or periods in which breathing stops.
- Limpness, lifelessness.
- Pale or clammy skin, or blue fingernails or lips.
- Slow or stopped heartbeat.
What should I do if someone has taken too much medicine?
- Call 911 right away. Give the operator as much information as possible, including what opioid you think he or she may have taken.
- If the person is having trouble breathing, the 911 operator may ask if you are trained in cardiopulmonary resuscitation (CPR). If so, you might be asked to perform CPR.
- Stay with the person until emergency help arrives, even if the person wakes up.
Anyone suspected of taking an overdose of opioids should see a doctor right away. He or she may need to be considered for counseling and further treatment.
Can an opioid overdose be reversed?
Naloxone (brand name: Narcan) is a medicine that blocks the effects of opioids. It quickly reverses the breathing problems that result from an opioid overdose. Naloxone can be given as a nasal spray or by injection to a person who has overdosed.
Naloxone is available in most U.S. states without a prescription. You can get it at your local pharmacy. Family and friends of people taking opioids are encouraged to have naloxone at home so it can be given in the case of a suspected overdose. Ask your doctor if and when you can get naloxone.
Questions for Your Doctor
- What pain is this opioid prescribed to treat?
- Should my pain go away completely with this opioid?
- How long is it safe to take this opioid?
- What warning signs should I look for while taking this opioid?
- What should I do if I accidentally take too much of this opioid?
- Do I need to get naloxone? If so, where can I get it?
Copyright © American Academy of Family Physicians
This information provides a general overview and may not apply to everyone. Talk to your family doctor to find out if this information applies to you and to get more information on this subject.